woman with a mental disorder

Pain

Serotonin syndrome explained

Serotonin syndrome, also known as serotonin toxicity, is an adverse drug reaction to serotonergic activating or related medications Serotonin syndrome occurs when medications cause high levels of serotonin to accumulate in the body. It can occur as a consequence of normal therapeutic drug use, self-poisoning or when a medication dose is increased or a new one added to the regimen.

The syndrome is the consequence of excessive stimulation of the central nervous system and peripheral serotonin receptors.

What is serotonin?

Serotonin (or 5-hydroxytryptamine, 5-HT) is a monoamine neurotransmitter which regulates intestinal movements, mood, appetite, sleep and behaviour. Serotonin also contributes to some cognitive functions such as learning and memory.

The syndrome is not widely recognised amongst clinicians, nor is it widely studied or researched. It is underdiagnosed due to the heterogeneity of its presentation, evolving diagnostic criteria, a lack of awareness amongst clinicians, and mistaking symptoms for features of a pre-existing mental or physical illness.

Epidemiology

The incidence of serotonin syndrome is unclear due to the extent of under diagnosis; however post-marketing surveillance studies suggest an incidence of 0.4 cases per 1,000 patient-months of treatment. It is estimated that around 15 percent of those who take overdoses of SSRIs display features of the syndrome.

Symptoms of serotonin syndrome

Symptoms usually occur within several hours of increasing the dose of an existing medication or starting a new one. A triad of autonomic hyperactivity, neuromuscular abnormality and mental status changes are present in most cases of serotonin syndrome.

Signs and symptoms include:

  • Agitation, restlessness or confusion
  • Rapid or irregular heart rate and high blood pressure
  • Dilated pupils
  • Loss of muscle coordination, twitching muscles or muscle rigidity
  • Sweating, high temperature or shivering
  • Diarrhoea
  • Headache
  • Seizures or unconsciousness

Medications that cause serotonin syndrome

Although it is possible that taking just one medication that increases serotonin levels can cause serotonin syndrome in some individuals, this condition occurs most often when certain medications are combined.

  • SSRIs, antidepressants such as citalopram, fluoxetine, paroxetine and sertraline
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants such as trazodone, duloxetine and venlafaxine
  • Bupropion
  • Tricyclic antidepressants, such as amitriptyline and nortriptyline
  • Monoamine oxidase inhibitors (MAOIs)
  • Anti-migraine medications such as the triptans class of drugs
  • Pain medications including codeine, oxycodone, fentanyl and tramadol
  • Lithium
  • Illicit drugs, including LSD, Ecstasy, cocaine and amphetamines
  • Herbal supplements, including St. John’s wort, ginseng and nutmeg
  • Over-the-counter cough and cold medications containing dextromethorphan
  • Anti-emetics such as granisetron, metoclopramide and ondansetron
  • Linezolid
  • Ritonavir

Treatment and management

In all cases the most important step is to remove the offending medication or interacting drugs. In cases of recent ingestion or large overdose, activated charcoal may help to prevent absorption. Supportive measures such as IV fluids and control of agitation with benzodiazepines can also be used in severe cases, most often requiring hospitalisation. Mild forms usually resolve within 24 hours of discontinuation and may need supportive measures only. Beware of medications with long half-lives or active metabolic substrates (for example, fluoxetine), where it may take longer.

What can you do to prevent the syndrome?

Irrespective of the setting you work in, the key to preventing serotonin syndrome is to understand the condition, including its signs and symptoms, thus ensuring the patients you care for have this knowledge too. Being aware of the pharmacological causes is important and caution should be taken in the dispensing (and, if an independent prescriber, the prescribing) of serotonergic medications.

All patients starting SSRIs should be counselled about:

  • Potential interactions (including over the counter and ‘herbal’ medication)
  • The symptoms of serotonin toxicity and serotonin syndrome
  • Improved awareness and knowledge of the syndrome amongst the medical and pharmacy community, with particular care taken when changing SSRIs or prescribing more than one antidepressant
  • Improved pharmacogenetic understanding to identify those at increased risk
  • Adequate post-marketing surveillance of new serotonergic therapies.

Further reading

Sternbach H. The serotonin syndrome. Am J Psychiatry. 1991. 148(6):705-13.

Dvir Y, Smallwood P. Serotonin syndrome: a complex but easily avoidable condition. Gen Hosp Psychiatry. 2008. 30(3):284-7.

Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005. 352(11):1112-20.

Isbister GK, Buckley NA. The pathophysiology of serotonin toxicity in animals and humans: implications for diagnosis and treatment. Clin Neuropharmacol. 2005. 28(5):205-14.

Subscribe

Get the latest clinical pharmacy articles direct to your inbox